Jump to content

MarvinC: Fluoxetine cold turkey, long withdrawal


MarvinC

Recommended Posts

Hi. I took paroxetine for anxiety for about 4 years and a half. Last year i started to reduce my dose from 40 mg to 30mg then to 20 mg. I had withdrawals symptoms during taper, mostly related to nausea, stomach problems and flu like symptoms. Eventually the worst symptoms faded away after a couple of months and i kept taking 20 mg paroxetine for a little while, but considering how difficult it seemed to quit, i suggested a cross taper with fluoxetine to my doctor and he agreed. 

 

This strategy seemed to work alright and last march i stopped taking paroxetine and stayed with 20 mg fluoxetine. At some point i felt like my body wasn´t absorbing the medication well and i had some withdrawals, as if my dose didn't nothing anymore. So at that point i decided to bite the bullet, so to speak, and i just stopped taking the medication, which my doctor said typically "was no problem" because of half life and whatever . First days i had some symptoms but nothing terrible, i was also taking about 1 mg of klonopin 4 times a week, which seemed to help a little bit with the symptoms. 

 

4 weeks after my last 20 mg dose i started to feel weird again, this time with occasional bouts of dizziness, nausea and flu like symptoms, for example i feel very hot in my face without having a fever. Also i started to feel very angry and irritable for certain amounts of time, like waves of anger that came and went. I tought that maybe these were the last symptoms and i decided to toughen up and bear it. What worries me is that almost 5 weeks have passed and while some days are more bothersome than others, there doesn't seem to be a complete remission of my symptoms, which are not completely incapacitating but certainly annoying. Klonopin seems to help a bit but after the effect is gone, the symptoms come back. 2 months have passed since my last dose of fluoxetine and i don´t know if i should try to reinstate at 10 mg or a smaller dose and see if i improve and taper slowly from there. Sadly my doctor doesn't seems to be of much help and he only gives me very generic indications because probably he doesn't have a clue.  

Edited by Gridley

2016-2020: 40mg paroxetine for anxiety

2020-2021: Crosstaper paroxetine-fluoxetine

March 2021: Quit paroxetine, stayed with 20 mg fluoxetine

April 2021: Quit 20 mg fluoxetine cold turkey

2016-2018: 1mg Klonopin (quit with long taper)

 

Link to comment
  • Moderator

Welcome to SA, Marvin C.  Thank you for completing your drug signature.

 

Regardless of its half-life, Prozac can and does cause withdrawal if not tapered slowly.  The symptoms you're experiencing are typical of withdrawal.  So that you have a better idea of what you're experiencing, here is some information on withdrawal and the healing process.

 

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 

You mentioned reinstatement.  Right now you have two basic options:

 

1.  Wait it out.  While some recover fairly quickly from withdrawal, others takes longer and there is no way to predict how long it will take.  Every person is different.

 

2.  Reinstate a very small dosage of your previous drug, in your case Fluoxetine.  Reinstatement is the only known method to mitigate withdrawal symptoms. You're within the time frame (3 months after last dose) that reinstatement most predictably works.  Sometimes reinstatement work and sometimes it doesn't.  Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

If you reinstate, I would recommend a dosage of 2mg Fluoxetine--no more.  During the time you've been off the drug since your cold turkey, your system has become somewhat acclimatized to not having the drug.  Reinstating too much can overwhelm your system and destabilize you further, lengthening the time it will take for you to stabilize.

 

Prescription liquid Fluoxetine would be the easiest and most accurate way to reinstate.  There are other methods, including making your own liquid and weighing with a digital scale.  All are described in the following link:

 

Tips for tapering off fluoxetine (Prozac)

 

If you reinstate, it will take 4 days for the reinstatement to reach full strength in your blood steam and a few days longer to register in the brain.  So be patient.  If you need to reinstate more after this time has passed, you can increase by a little.  But keep us informed so we can guide you.  If you feel worse after the reinstatement, stop the reinstatement immediately.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Jan. 11, 2022: 5.4mg 

Taper is 71% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • Gridley changed the title to MarvinC: Fluoxetine cold turkey, long withdrawal

Thanks for such a detailed response, i really appreciate it. I'll give it a couple more days, i've felt slightly better the last 2 days. I forgot to add that i had a bad experience with a HTP5 supplement last week, it made me feel better but after it washed out of my body the withdrawal symptoms came back stronger. I will consider reinstatement at 2mg only if my symptoms worsen. Again, thanks for the advice. 

2016-2020: 40mg paroxetine for anxiety

2020-2021: Crosstaper paroxetine-fluoxetine

March 2021: Quit paroxetine, stayed with 20 mg fluoxetine

April 2021: Quit 20 mg fluoxetine cold turkey

2016-2018: 1mg Klonopin (quit with long taper)

 

Link to comment
  • 4 weeks later...

Update:

 

I think i made a mistake, i want to make an update on my situation to see if someone can offer and opinion. Since i don´t hace access to liquid fluoxetine i started taking 20 mg one day and one day not. About the third day i started to have allergy like synptoms that didn´t resolve with antihistamines so i assumed it was a withdrawal symptom so i started taking 20 mg everyday. The allergy like problems continued, but they started to dissappear gradually, instead of that, my anxiety skyrocketed, i was doing pretty fine before in that regard, aside from the withdrawal symptoms. The strange thing is that the first really bad anxiety attack was in the middle of the night a few hours after taking fluoxetine. Was it too much after quitting it 2 months before or is a relapse in anxiety? it´s very confusing. I know anxiety can be a side effect of fluoxetine but i didn´t get it last time i took it. 

2016-2020: 40mg paroxetine for anxiety

2020-2021: Crosstaper paroxetine-fluoxetine

March 2021: Quit paroxetine, stayed with 20 mg fluoxetine

April 2021: Quit 20 mg fluoxetine cold turkey

2016-2018: 1mg Klonopin (quit with long taper)

 

Link to comment

Very similar story to you Marvin. Quick tapered paroxetine from 50mg - 0 over 3 months and had hellish nausea/ flu like symptoms ever since ( July 2020). I reinstated back to 20mg and for periods it takes the edge off but are still here. My advice is to reinstate to a level where the symptoms were manageable. I'm on the benzo too Clonazepam.. does not work enough to say it works but calms me down a little. 

 

I guess time will heal this or not- its a b***h mate- but you have time to even reinstate to the highest level as usually reinstatement doesn't work from 3 months onwards, i'm a year in. 

 

GL bro!

2007-2013- 20mg paxil

2014-2017- 30mg paxil

2018-2020-50mg- paxil

June2020- taper to fast from 50 down to 0 over 3 months

Reinstatement to 20mg from September 2020- present 

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy